Alert archive / Tennessee / Flash Flood Warnings in 2019
Flash Flood Warning 35, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Mar 9, 2019, 9:12 PM CST for Coffee County, Grundy County, Warren County, Tennessee. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2019, 9:12 PM CST (03:12 UTC)
- Expired
- Mar 10, 2019, 12:15 AM CST
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coffee County, TN, Grundy County, TN, Warren County, TN
The radar
The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 9:35 PM CST | FLASH FLOOD | 1 Nne Viola, TN | HIGHWAY 108 AT VIOLA CEMETERY ROAD WAS REPORTEDLY FLOODED WITH 3 FEET OF WATER |
| Mar 9, 10:00 PM CST | FLASH FLOOD | Altamont, TN | SEVERAL ROADS WERE FLOODED AND CLOSED ACROSS GRUNDY COUNTY INCLUDING PAYNES COVE ROAD...BELLS MILL ROAD...AND HIGHWAY 108 JUST SOUTH OF WESLEY CHAPEL ROAD. |
| Mar 9, 10:05 PM CST | FLASH FLOOD | Manchester, TN | NUMEROUS ROADS CLOSED DUE TO HIGH WATER IN MANCHESTER. |
| Mar 9, 10:05 PM CST | FLASH FLOOD | Tullahoma, TN | NUMEROUS ROADS CLOSED AROUND TULLAHOMA DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 862 m²/s²
- 0-3 km storm-relative helicity
- 967 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 8.2
The text
As transmitted.
277
WGUS54 KOHX 100312
FFWOHX
TNC031-061-177-100615-
/O.NEW.KOHX.FF.W.0035.190310T0312Z-190310T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
912 PM CST Sat Mar 9 2019
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Coffee County in Middle Tennessee...
Southern Warren County in Middle Tennessee...
Grundy County in Middle Tennessee...
* Until 1215 AM CST.
* At 910 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Manchester, Tullahoma, Gruetli-Laager, Tracy City, Altamont,
Coalmont, Morrison, Palmer, Beersheba Springs, Viola, Summitville,
Hillsboro and Pelham.
This includes Interstate 24 between mile markers 100 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3524 8584 3522 8587 3529 8592 3534 8603
3536 8616 3534 8624 3537 8627 3545 8624
3558 8624 3565 8560 3553 8556 3553 8561
3549 8554 3543 8554 3541 8549 3538 8549
3532 8556 3529 8571 3524 8569 3522 8574
$$
101 follow-up statement
682
WGUS74 KOHX 100417
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
1017 PM CST Sat Mar 9 2019
TNC031-061-177-100615-
/O.CON.KOHX.FF.W.0035.000000T0000Z-190310T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffee TN-Warren TN-Grundy TN-
1017 PM CST Sat Mar 9 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CST FOR
COFFEE...SOUTHERN WARREN AND GRUNDY COUNTIES...
At 1015 PM CST, flash flooding was reported by emergency dispatch in
Coffee County. Although rainfall will be ending in the warned area,
water will remain high for the next couple of hours.
Some locations that will experience flooding include...
Manchester, Tullahoma, Gruetli-Laager, Tracy City, Altamont,
Coalmont, Morrison, Palmer, Beersheba Springs, Viola, Summitville,
Hillsboro and Pelham.
This includes Interstate 24 between mile markers 100 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3524 8584 3522 8587 3529 8592 3534 8603
3536 8616 3534 8624 3537 8627 3545 8624
3558 8624 3565 8560 3553 8556 3553 8561
3549 8554 3543 8554 3541 8549 3538 8549
3532 8556 3529 8571 3524 8569 3522 8574
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 5:42 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Mar 9, 5:42 PM CST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Nashville TN 542 PM CST Sat Mar 9 2019 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... We had only a few showers and an isolated storm in Middle TN this morning but the atmosphere more than made up for that lack of action this afternoon. Convection developed rapidly across the west half of the region around 18Z... with numerous storms and areas of showers in the midstate at mid afternoon. This early and widespread development interrupted/lowered the gradient winds and also sharply decreased the chances for an organized line of strong storms that was originally planned for around 00Z. Showers will finish spreading onto the Plateau shortly. Thereafter, expect the convection to diminish this evening over the west as the weak front moves into the region...but linger until 04-06Z in the east. Expect a needed spell of drier weather from later tonight through the first part of next week. H5 pattern will feature westerly winds at first...then become somewhat northwesterly by Tuesday as a trof passes well to our north. Wednesday will be very warm and quite windy as an upper level storm system moves out of the southwest U.S. and toward the central U.S. Ramped up the rain chances Wednesday night through at least Thursday. It is days away, but there appears to be some threat of strong storms Wednesday night and/or Thursday due to decent instability and low level wind shear. Precip will linger a bit longer in the east on Friday, otherwise expect drier but much cooler air Friday and Saturday as temperatures drop to a little below seasonal norms by next weekend. && .AVIATION... 00Z TAF DISCUSSION. Rain and storms will move out of the terminals shortly at CKV, BNA, and MQY and later this evening at CSV. Visible satellite shows mainly clear skies just behind the end of the rain which means VFR conditions will return quickly this evening. Southerly winds will shift to the west behind a cold front that will move through this evening and veer to the WNW by 18z. Expect the gusty winds to relax a bit behind the front but remain between 5-10 kts through the end of the taf period. && .OHX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CST this evening for Bedford-Cannon- Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman- Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury- Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner- Trousdale-Wayne-Williamson-Wilson. && DISCUSSION......49 AVIATION........Reagan
Hazardous weather outlook, Mar 9, 5:03 AM CST, 16 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 503 AM CST Sat Mar 9 2019 TNZ005>011-023>034-056>066-075-077>080-093>095-101115- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 503 AM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is an enhanced risk of severe storms west of I-65. Most of the remainder of Middle Tennessee is under a slight risk, including the Nashville metro area. The peak time for severe storms will be during the afternoon through early evening. The primary threat is damaging straight-line winds. Isolated tornadoes are also possible. Brief flash flooding may occur with the strongest storms. Total rainfall today and tonight will average between 1 and 1.5 inches. This will likely cause some rises along rivers which are already running high. .DAYS TWO THROUGH SEVEN...Sunday through Friday The next major cold front will sweep across Middle Tennessee Wednesday night and Thursday. More heavy rain is expected with this system, and rivers may be affected adversely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Mar 9, 7:54 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
754 PM CST SAT MAR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND DMG 3 SSE LASCASSAS 35.90N 86.27W
03/09/2019 RUTHERFORD TN AMATEUR RADIO
LARGE TREE DOWN ON BROWNS MILL ROAD NEAR LASCASSAS.
&&
EVENT NUMBER OHX1900208
SCHAPERLocal storm report, Mar 9, 7:57 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
757 PM CST SAT MAR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 4 S MURFREESBORO 35.79N 86.40W
03/09/2019 RUTHERFORD TN 911 CALL CENTER
POWER LINES DOWN ON SHELBYVILLE HWY. LOCATION ESTIMATED
FROM DISPATCH AND TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER OHX1900209
SCHAPERLocal storm report, Mar 9, 8:20 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
820 PM CST SAT MAR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG 6 W LIVINGSTON 36.40N 85.44W
03/09/2019 OVERTON TN EMERGENCY MNGR
TREE DOWN OVER HILHAM ROAD.
&&
EVENT NUMBER OHX1900210
SCHAPERSpecial weather statement, Mar 9, 8:33 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
833 PM CST Sat Mar 9 2019
TNZ032-065-066-078-080-100330-
Putnam TN-Cumberland TN-Van Buren TN-Warren TN-White TN-
833 PM CST Sat Mar 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN...EAST
CENTRAL WARREN...SOUTHEASTERN WHITE AND SOUTHEASTERN PUTNAM COUNTIES
UNTIL 930 PM CST...
At 832 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Monterey to 9 miles southwest
of Spencer. Movement was east at 55 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Crossville, Spencer, Fairfield Glade, Crab Orchard, Pleasant Hill,
Lake Tansi, Cumberland Mountain State Park, Slate Springs, Indian
Rock Lake, Virgin Falls State Natural Area and Fall Creek Falls State
Park.
This includes Interstate 40 between mile markers 309 and 340.
LAT...LON 3583 8477 3576 8492 3577 8493 3575 8503
3577 8504 3576 8507 3577 8510 3577 8525
3576 8527 3572 8527 3563 8535 3561 8571
3612 8512 3616 8491 3613 8487 3608 8483
3610 8482 3609 8480 3599 8472 3591 8468
TIME...MOT...LOC 0232Z 261DEG 48KT 3610 8508 3567 8559
ShamburgerLocal storm report, Mar 9, 8:56 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CST SAT MAR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND DMG 5 WNW COALMONT 35.37N 85.80W
03/09/2019 GRUNDY TN BROADCAST MEDIA
TREES DOWN ON HWY 108 IN PELHAM.
&&
EVENT NUMBER OHX1900211
SCHAPERLocal storm report, Mar 9, 8:58 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
858 PM CST SAT MAR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL PORTLAND 36.59N 86.52W
03/09/2019 E0.75 INCH SUMNER TN SOCIAL MEDIA
0410 PM NON-TSTM WND DMG 2 WNW BORDEAUX 36.21N 86.87W
03/09/2019 DAVIDSON TN SOCIAL MEDIA
TREE DOWNED AND KNOCKED OUT POWER TO LOCAL RESIDENCE.
0427 PM NON-TSTM WND DMG 1 ENE FAIRVIEW 35.98N 87.11W
03/09/2019 WILLIAMSON TN SOCIAL MEDIA
TREE BLOCKING HWY 100 AND HWY 96 (EN ROUTE TO
FRANKLIN).
0646 PM TSTM WND DMG 5 SE LORETTO 35.04N 87.37W
03/09/2019 LAWRENCE TN EMERGENCY MNGR
TREES DOWN ALONG TN-98, 5 MI N OF THE STATE LINE.
ADDITIONAL TREES DOWN EAST OF TN-227 NEAR LIBERTY GROVE.
FURTHER REPORTS OF DAMAGE EXTENDING FROM ST. MARY'S ROAD
TO MOCKERSON ROAD. TREE ACROSS PLEASANT VALLEY ROAD.
0700 PM TSTM WND DMG 4 S MURFREESBORO 35.79N 86.40W
03/09/2019 RUTHERFORD TN 911 CALL CENTER
POWER LINES DOWN ON SHELBYVILLE HWY. LOCATION ESTIMATED
FROM DISPATCH AND TIME ESTIMATED FROM RADAR.
0707 PM TSTM WND DMG ETHRIDGE 35.32N 87.31W
03/09/2019 LAWRENCE TN EMERGENCY MNGR
POWER LINE DOWN ACROSS GWINN ROAD. OUTBUILDING AND BARN
SUSTAINED DAMAGE ALONG ETHRIDGE RED HILL ROAD.
0708 PM TSTM WND DMG 3 SSE LASCASSAS 35.90N 86.27W
03/09/2019 RUTHERFORD TN AMATEUR RADIO
LARGE TREE DOWN ON BROWNS MILL ROAD NEAR LASCASSAS.
0715 PM TSTM WND DMG AUBURNTOWN 35.95N 86.10W
03/09/2019 CANNON TN AMATEUR RADIO
TREE DOWN IN ROAD ON HWY 145.
0758 PM TSTM WND DMG 6 W LIVINGSTON 36.40N 85.44W
03/09/2019 OVERTON TN EMERGENCY MNGR
TREE DOWN OVER HILHAM ROAD.
0828 PM TSTM WND DMG 5 WNW COALMONT 35.37N 85.80W
03/09/2019 GRUNDY TN BROADCAST MEDIA
TREES DOWN ON HWY 108 IN PELHAM.
&&
EVENT NUMBER OHX1900202 OHX1900204 OHX1900203 OHX1900205 OHX1900209
OHX1900206 OHX1900208 OHX1900207 OHX1900210 OHX1900211
SHAMBURGERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:07 PM CST | Special Weather Statement | OHX | Maury | 38 min |
| Mar 9, 6:12 PM CST | Special Weather Statement | OHX | Davidson, Macon, Rutherford, Sumner, Trousdale, Williamson and 1 more | 63 min |
| Mar 9, 6:29 PM CST | Special Weather Statement | OHX | Bedford, Giles, Marshall | 46 min |
| Mar 9, 6:53 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Rutherford, Williamson, Wilson | 37 min |
| Mar 9, 6:58 PM CST | Tornado Warning | OHX | Cannon, Rutherford, Wilson | 32 min |
| Mar 9, 7:04 PM CST | Severe Thunderstorm Warning | OHX | Macon, Smith, Sumner, Trousdale, Wilson | 26 min |
| Mar 9, 7:23 PM CST | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Jackson, Putnam, Smith, White and 1 more | 23 min |
| Mar 9, 7:37 PM CST | Special Weather Statement | OHX | Coffee | 23 min |
| Mar 9, 8:03 PM CST | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 42 min |
| Mar 9, 8:32 PM CST | River Flood Warning | OHX | Davidson | 3 hr |
| Mar 9, 8:33 PM CST | Special Weather Statement | OHX | Cumberland, Van Buren | 57 min |
| Mar 9, 10:04 PM CST | Areal Flood Advisory | OHX | Cumberland | 3 hr |
| Mar 9, 10:14 PM CST | River Flood Advisory | OHX | Bedford | 6 hr |
| Mar 10, 5:02 AM CDT | River Flood Advisory | OHX | Giles | 17 hr |
| Mar 10, 5:07 AM CDT | River Flood Advisory | OHX | Hickman | 59 hr |
| Mar 10, 6:47 AM CDT | River Flood Advisory | OHX | Davidson, Williamson | 12 hr |
| Mar 10, 6:52 AM CDT | River Flood Advisory | OHX | Perry | 37 hr |
| Mar 10, 6:54 AM CDT | River Flood Advisory | OHX | Bedford, Marshall | 10 hr |
| Mar 10, 6:56 AM CDT | River Flood Advisory | OHX | Giles | 39 hr |
| Mar 10, 5:06 PM CDT | River Flood Advisory | OHX | Smith | 19 hr |
| Mar 10, 6:28 PM CDT | River Flood Warning | OHX | Davidson | 4 days |
Nearby
Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.